I understand Lamictal is good for this. No weight gain and no side effects, however can also have the opposite effect and may make depression worse. I am not bipolar but have been doing research since my husband was diagnosed. Definitely talk with your doctor. Best of luck!
I know lamictal has very low side effects for me, but I need something in addition for mania. I use Abilify which is supposed to be weight neutral, but I gained 35 lbs when I first took it. Now I have a solution to prevent weight gain no matter what I am on. I am on a grain- free diet and I rarely get hunger pangs. If I do, it is because I am truly hungry and need to eat. I have to try to eat enough calories in a day. Give it a try.
There are a few, but not many. Remember that nothing that works will be side effect free for everyone. Lamictal is weight neutral, and is great for bipolar II, and packs most of its weight against depression. Geodon and Abilify are also supposed to be weight neutral, Geodon a little more so than Abilify. Trileptal is weight neutral as well, but its use in bipolar is technically off-label.
Ever tried topomax? It's a mood stabilizer that actually aides in weight loss. I was taking it wil seroquil because I was terrified of gaining weight. I didn't know it was going to make me lose weight- and quickly.
Someone mentioned trileptal above and I have taken that before too. I just wanted to compare it to topomax- they are both anti-convulsants/ anti seizure medication. I do not know if they are both used in treating bi-polar, topomax is for sure. The trileptal was given to me for panic attacks- or my moods I don't remember. I know it worked well.
Anyway, if you like the weight your at try one of the above mentioned options. If you want to lose weight ( for me it was rapidly- but I was extremely manic at the time) try topomax.
Trileptal is off label for BP, but it's used pretty frequently. It's apparently the new improved version of Tegretol, with fewer side effects. Topomax is also used off label, but it's gotten the nickname of dopomax because it causes cognitive issues in a fair number of people. It does tend to make you lose weight, though. I personally would go for Trileptal above Topomax, but I'm doing fine on Lamictal so it's a bit of a moot point.
I am currently on Topamax and have been for over a year now.....when I was first put on it I lost 25 pounds. Then as my body adjusted to it the weight loss has stopped. I just has my dosage increased about a week ago and have lost an additional 5 pounds since then....
Topamax is a anti-convulsant and is used in Bipolar patients as an off-label med....it has some really harsh side effects but the only side effects I suffer from are tingling in my fingers & toes and all caffeinated drinks taste flat so no more sodas....which is not necessarily a bad thing!! lol
It is worth checking into...it works really well for me. But as you are well aware of everyone reacts differently to meds.....
Hope this was of some help to you!!!
Best of luck to you!!!
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.